Heavy Rain, Todd
- When
- September 9, 4:30 PM CST to 6:00 PM CST
- Where
- Todd County, 4 mi E of Guthrie
- Reported by
- Trained Spotter
- Coordinates
- 36.650, -87.098
Over four inches of water was flowing across Highway 848.
A cluster of thunderstorms occurred along a cold front as it moved very slowly southeast across western Kentucky. The storms produced locally very heavy rain.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A cluster of thunderstorms occurred along a cold front as it moved very slowly southeast across western Kentucky. The storms produced locally very heavy rain.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Sep 9, 1:43 PM CST, 2 hours 47 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 243 PM CDT WED SEP 9 2015 .SHORT TERM...(This evening through Friday night) Issued at 243 PM CDT WED SEP 9 2015 Convection continues to shrivel as expected. In hindsight, previous NAM solutions borderline terrible with QPF across east sections. The ECMWF, and to lesser extents other global models did better, though none were high enough across SEMO, SRN IL earlier. The PVA regions within the upper trof (h7/h5) continue east. Thus convective chances will continue to trend down through this evening. Overnight, may have to contend with some fog. Our forecast lows are below cross over. However there may be just enough weak northerly flow to result in uncertainty with respect to fog, or low cloud formation. MOS is of course influenced by climo with its cig/vsby forecast. Relied more on cross over conditions and sounding data. Expect generally quiet conditions Thursday and Thursday evening. Then the next mid level wave moves in quickly from the NW late Thursday night. We accelerated arrival times for convective chances after midnight Thursday night, with good chance PoPs expected Friday as the upper system moves through. Again, not much elevated instability. Will keep it more showery/rainy in terms of precip wording. Chances will diminish from NW to SE Friday evening. The NAM looks too slow moving the activity out late Friday. Favored the faster EC/GFS solutions. Temps were a blend of MOS and existing numbers. We did lower highs Friday. cn .LONG TERM...(Friday night through Wednesday) Issued at 243 PM CDT WED SEP 9 2015 Expect a very cool start to the long term period as an exceptionally strong 500 mb trough crosses the Ohio Valley. Per the ensemble situational awareness table developed by Grumm and others, the return interval for such a strong trough over the Lower Ohio Valley is approximately once every ten years (based on 1979 to 2009 climatology for this time of year). This is computed off the 00z NAEFS ensemble mean, which depicts 500 mb heights up to minus 3.8 standard deviations from climatology Saturday evening. With strong model agreement that 850 mb temps will be around plus 5 most of the weekend, both highs and lows are likely to be on the cool side of guidance. Guidance has been trending slightly lower with each model run. The 12z gfs mos, 00z ecmwf mos, and now the 12z in-house model blend all indicate highs only in the upper 60s on Saturday. They also have trended toward more cloudiness, and there is even some hint of light rain on Saturday, especially in recent runs of the ecmwf. This looks reasonable considering the strength of the 500 mb trough closing off directly over our region. Will mention small pops, mainly along and east of the Mississippi River on Saturday. Lows should fall into the 40s on Saturday night and possibly again Sunday night as the surface high passes overhead. Sunday through Tuesday, the upper low lifts northeast out of the United States as a ridge replaces it. 500 mb heights rise about 30 decameters from 560 to about 590 over our region. This results in a rapid warming trend Monday through Wednesday, with highs back into the 80s. Dry conditions are expected Monday through at least the middle of next week as deep-layer ridging holds sway over the southeastern states. my && .AVIATION... Issued at 1206 PM CDT WED SEP 9 2015 Highly variable cigs given the steady state process of overcoming dry layers aloft over portions of the region. Mostly VFR, but some IFR/MVFR cigs showing up at times. Will not tank conditions too much but hint at the lower cig possibility, along with brief MVFR vsby chance as well. Tonight, MOS hits the fog, which is also climo influenced. Will hint at MVFR fog possibility. But given the prospect for clouds, not going to drop them too low, yet. Will monitor. Winds will be light. Best precip chances next few hours, tapering off to VCSH into the early evening. cn && .PAH WATCHES/WARNINGS/ADVISORIES... IL...NONE. MO...NONE. IN...NONE. KY...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 845 AM CDT WED SEP 9 2015 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-101000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 845 AM CDT WED SEP 9 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT ONLY ISOLATED THUNDERSTORMS ARE EXPECTED TODAY THROUGH TONIGHT. SHOWERS AND ISOLATED STORMS WILL BE CAPABLE OF LOCALLY HEAVY RAIN MAINLY TODAY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF THUNDERSTORMS THURSDAY AND FRIDAY. HEAVY RAIN AND LIGHTNING WILL BE THE MAIN HAZARDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. CN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
236 PM CDT WED SEP 09 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0234 PM HEAVY RAIN WOODLAWN 38.33N 89.04W
09/09/2015 M3.10 INCH JEFFERSON IL TRAINED SPOTTER
STORM TOTAL RAINFALL FROM 4 PM CDT 09/08/2015 TO 230 PM
CDT ON 09/09/2015.
&&
K. SMITHSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
528 PM CDT WED SEP 9 2015
KYZ022-092300-
TODD KY-
528 PM CDT WED SEP 9 2015
...SPECIAL WEATHER STATEMENT FOR SOUTHEAST TODD COUNTY KENTUCKY...
AT 525 PM CDT...DOPPLER RADAR WAS TRACKING A CLUSTER OF
THUNDERSTORMS NEAR GUTHRIE...OR 8 MILES SOUTHEAST OF ELKTON...MOVING
NORTHEAST AT 15 MPH.
WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. IN
ADDITION...HEAVY RAIN...CAPABLE OF PRODUCING AN INCH OR MORE IN AN
HOUR WILL BE POSSIBLE FOR SOUTHEAST TODD COUNTY.
LOCATIONS IMPACTED INCLUDE...
ALLENSVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN PADUCAH.
&&
LAT...LON 3675 8706 3664 8706 3664 8712 3669 8718
3680 8706 3677 8705
TIME...MOT...LOC 2225Z 229DEG 13KT 3669 8710
SMITHThe national radar mosaic for the moment the first event began.
1 heavy rain. Local standard time, as filed.
Over four inches of water was flowing across Highway 848.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2015Every state in 2015This day in weather historyWarnings in Kentucky, September 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 599238.